Texas, 2011Drought in Texas, November 1 to 30, 2011
November 1 to 30, 2011 · NWS BRO · 10 events in 10 counties and zones
S. - each bringing dry cold fronts - helped intensify the drought a little bit.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Broad upper level high pressure ridging from the Gulf of Mexico into the northern Mexico, punctuated by moderate to vigorous upper level troughs moving from the Pacific Coast through the central and southern Plains, then diving into the southeast U.S. - each bringing dry cold fronts - helped intensify the drought a little bit. By the second week of the month, Severe (D2) Drought in southeast Hidalgo/southwest Cameron was replaced by Extreme (D3) drought; Exceptional (D4) Drought continued in the heart of the Citrus belt of Hidalgo County.
Conditions worsened further at month's end, when the first blue norther cold front swept through the area. Northwest winds gusting up to 40 mph or higher ushered in extremely dry air, as afternoon humidity fell below 10 percent on the 27th, and continued with lighter winds on the 28th and 29th. A dry freeze on the 28th cured whatever fuels hadn't been previously.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Oct 31, 11:19 PM CST, 41 minutes earlier.
Area forecast discussion, Oct 31, 11:19 PM CST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1219 AM CDT TUE NOV 1 2011
.DISCUSSION...SEE AVIATION SECTION FOR 06Z TAF DISCUSSION.
&&
.AVIATION...ONLY MINOR ADJUSTMENTS WERE MADE TO THE EXISTING TAF
FORECAST...MAINLY TO VEER THE WINDS BY 20 TO 40 DEGREES IN THE
VERY NEAR TERM BASED ON SURFACE OBSERVATIONS AND THE LATEST MODEL
DATA. VFR WILL PREVAIL TONIGHT WITH CLEAR SKIES AND LIGHT WINDS.
SURFACE WINDS WILL THEN GRADUALLY INCREASE AND BACK SLIGHTLY WITH
SCATTERED CLOUDINESS DEVELOPING TOMORROW...AS VFR PERSISTS.
CONDITIONS WILL BEGIN TO BECOME MORE TRANQUIL TOMORROW AROUND
SUNSET. HIGH PRESSURE AT THE SURFACE AND IN THE MIDDLE LAYERS OF
THE ATMOSPHERE WILL BE THE DOMINANT INFLUENCES OVER DEEP SOUTH
TEXAS THROUGH THE NEXT 24 HOURS.
&&
.PREV DISCUSSION... /ISSUED 719 PM CDT MON OCT 31 2011/
DISCUSSION...SEE THE AVIATION SEGMENT BELOW FOR THE DISCUSSION OF
THE 00Z BRO TAF ISSUANCE.
AVIATION...THE 00Z BRO SOUNDING CONTINUES TO SHOW A VERY PARCHED
ATMS IN PLACE OVER THE REGION WHICH WILL SIGNIFICANTLY LIMIT ANY
CLD GROWTH FOR THE TIME BEING. SURFACE RIDGING SHIFTING EASTWARD
OVER THE EASTERN PORTION OF THE LOWER 48 STATES WILL ALLOW SOME
LIMITED MOISTURE RETURN AT THE LOW LEVELS AS A LIGHT E-SE SURFACE
FLOW PERSISTS ON INTO TOMORROW. THIS WILL ALLOW ENOUGH MOISTURE
RETURN TO INTERACT WITH THE AFTERNOON HEATING TO PRODUCE SOME SCT
SC CLDS TOMORROW AFTERNOON. THESE SHOULD BE PATCHY AND PRETTY
SHORT LIVED. ALTHOUGH THE OVERNIGHT WINDS WILL BE PRETTY LIGHT THE
LOW LEVEL MOISTURE WILL BE TOO LIMITED TO ALLOW ANY FOG TO FORM.
SO ALL IN ALL EXPECT VFR CONDITIONS TO PERSIST ON THROUGH 00Z
TOMORROW EVENING.
PREV DISCUSSION... /ISSUED 504 PM CDT MON OCT 31 2011/
DISCUSSION...UPDATED FOR WEDNESDAY NIGHT AND THURSDAY MORNING
FORECAST PERIODS.
LONG TERM /WEDNESDAY NIGHT THROUGH THURSDAY UPDATE/...AFTER
CLOSER INSPECTION OF NAM-12 TRENDS...INCLUDING THE JUST ARRIVING
18Z RUN...WHICH HAS DONE FAIRLY WELL WITH TIMING AND IMPACTS OF
BOTH HOT AND COOL EVENTS THIS AUTUMN...HAVE MADE SEVERAL
ADJUSTMENTS TO TEMP/DEWPOINT/POP/WIND. PART OF THE ADJUSTMENT WAS
TO BETTER MATCH NEIGHBORS TO THE NORTH ESPECIALLY BETWEEN 09Z AND
15Z ON THURSDAY.
MAIN CHANGES WERE TO PLUNGE TEMPERATURES INTO THE LOW/MID 50S
FROM ZAPATA THROUGH NORTHERN PORTIONS OF THE RGV THROUGH THE
RANCHLANDS OF JIM HOGG/BROOKS/KENEDY COUNTY...WHILE LEAVING
SLIGHTLY HIGHER TEMPERATURES ACROSS THE RGV...BY DAYBREAK THURS. THE
TRICK MAY BE ON THURSDAY MORNING POST-SUNRISE WHEN READINGS IN THE
VALLEY COULD TOUCH THE UPPER 50S UNDER A STEEL GRAY OVERCAST
DURING THE 8 TO 10 AM HOURS ALONG WITH STIFF NORTH WINDS BEFORE
SLOWLY RISING THROUGH THE 60S UNTIL EARLY AFTERNOON...VERY SIMILAR
TO LAST FRIDAY. FOR NOW...HAVE KEPT AROUND 60 IN THESE AREAS BUT
TRENDS WILL NEED TO BE WATCHED. PERSISTING CLOUDS THROUGH NOON-2
PM SHOULD KEEP LID ON RAPID TEMPERATURE RISES...BUT LOOKS LIKE
MOST AREAS WILL END UP A LITTLE ON THE HIGH SIDE OF 70 BY MID
AFTERNOON.
DEWPOINTS LOOK TO CRASH AS WELL GIVEN A SHORT LIVED BY NOTICEABLE
NORTHERLY FLOW THROUGH THE LOW LEVELS BACKING TO THE NORTHWEST AT
MID LEVELS. THE GFS STILL HOLDS ONTO A SMALL LAYER OF SOUTHERLY
FLOW IN THE 800-700 MB LAYER WHILE THE NAM LOSES THIS
COMPLETELY...WITH THE ECMWF ONLY SHOWING A HINT OF WEST/SOUTHWEST
FLOW. THIS IS IMPORTANT IN DRAWING A DISTINCTION BETWEEN THE
DRYNESS OF THIS FRONT COMPARED WITH LAST FRIDAY'S EVENT. WHILE NAM
SURGE OF LOW TO MID 20S DEWPOINTS LOOKS TOO FAR DOWN GIVEN LACK OF
PRONOUNCED NORTHWEST FLOW...30 NORTH TO UPPER 30S SOUTH SEEMS
REASONABLE. THE LOWER DEWPOINTS WILL BRING 20S TO NEAR 30 RH
VALUES...WHICH COULD REQUIRE A FIRE DANGER STATEMENT IN TIME
SHOULD WINDS HOLD IN THE 15 TO 20 MPH RANGE THROUGH AFTERNOON
WHICH IS A FENCE SITTER RIGHT NOW.
52-BSG
PREV DISCUSSION... /ISSUED 156 PM CDT MON OCT 31 2011/
SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...RIDING ALOFT CONTINUES
TO KEEP THE MIDLEVEL AND ABOVE DRY AND CAPPED FOR SOUTH TEXAS. LIGHT
ONSHORE WINDS AT THE SFC ARE BRINGING MOISTURE BACK IN THE
LLVLS...NOTED BY THE ABUNDANCE OF CU FIELD ALONG THE COAST AND
ACROSS THE WESTERN VALLEY. THE UPPER RIDGE WILL SHIFT EAST OVER THE
GULF...TURNING WINDS ALOFT MORE FROM THE SOUTH AND SOUTHEAST. THIS
SHOULD BRING A SLIGHT INCREASE OF MOISTURE TO THE UPPER LEVELS. AT
THE SAME TIME AN UPPER TROUGH WILL DIVE ACROSS THE ROCKIES...FURTHER
PULLING MOISTURE INTO THE REGION. THIS WILL GENERALLY HELP DRIVE
TEMPS UP A FEW MORE DEGREES TOMORROW INTO THE MID TO UPPER
80S...WHILE LOWS ONLY FALL TO AROUND 60 TONIGHT AND INTO THE MID 60S
TUESDAY NIGHT. CLOUD COVER WILL BE A LITTLE MORE WIDESPREAD TOMORROW
WITH THE INCREASED MOISTURE MAINLY TRAPPED BETWEEN 3000 AND 5000
FEET. WINDS WILL REMAIN FROM THE SOUTHEAST EACH DAY...BUT WILL
REMAIN 10 TO 15 MPH.
LONG TERM /WEDNESDAY THROUGH MONDAY/...500MB SHORTWAVE TROUGH
ACROSS THE SOUTHERN ROCKIES WEDNESDAY WILL MOVE EASTWARD BRINGING
A COLD FRONT THROUGH THE LOWER RIO GRANDE VALLEY LATE WED NIGHT
INTO EARLY THURS MORNING. NOT MUCH IN THE WAY OF RAIN CHANCES
EXPECTED WITH THE FRONTAL PASSAGE BUT SHOULD BE ENOUGH LOW LEVEL
MOISTURE POOLING ALONG THE FRONT TO WARRANT THE SLIGHT CHANCE TO
CHANCE OF SHOWERS THURSDAY...MAINLY ACROSS THE COASTAL SECTIONS
AND OFFSHORE. DRIER AND COOLER AIR WILL ADVECT INTO THE AREA THURS
AFTERNOON INTO THURS EVENING. THIS WILL ALLOW SKIES TO CLEAR THURS
NIGHT AND AS THE WINDS DIMINISH...PROVIDE RADIATIONAL COOLING FOR
EARLY FRI MORNING. THE SURFACE RIDGE WILL SETTLE ACROSS SOUTH TX
IN THE WAKE OF THE FRONT THURS NIGHT AND MOVE EASTWARD FRIDAY
ALLOWING AN ONSHORE FLOW TO RETURN FRI AFTERNOON INTO FRI EVENING.
ANOTHER NIGHT OF RADIATIONAL COOLING LIKELY FRI NIGHT BEFORE
WARMER AND MORE HUMID AIR RETURNS AT LEAST AT THE SURFACE. WARM
AIR ADVECTION TO CONTINUE THROUGH THE REST OF THE FORECAST PERIOD
WITH WINDS INCREASING FROM THE SOUTHEAST AHEAD OF THE NEXT UPPER
LEVEL TROUGH COMING INTO THE WESTERN UNITED STATES FRIDAY AND LOW
PRESSURE DEVELOPING ACROSS THE LEE SIDE OF THE ROCKIES AND MOVING
INTO THE CENTRAL PLAINS FOR THE WEEKEND.
MARINE...
TONIGHT THROUGH TUESDAY NIGHT...SFC HIGH PRESSURE RIDGE
SHIFTING INTO THE EASTERN GULF WILL GRADUALLY TURN WINDS AROUND TO
THE SOUTHEAST OVERNIGHT AND CONTINUE THROUGH TUESDAY NIGHT. GRADIENT
WILL REMAIN FAIRLY LOOSE...KEEPING WINDS RUNNING 10 TO 15 KNOTS.
SEAS WILL REMAIN 3 FEET OR LESS THROUGH TUESDAY NIGHT...WHEN A
LONGER FETCH OF SOUTHEAST FLOW PUSHES SEAS UP TO 2 TO 4 FEET. NO
ADVISORIES ARE EXPECTED DURING THE SHORT TERM.
WEDNESDAY THROUGH SATURDAY...MODERATE SOUTHEAST WINDS WILL PREVAIL
ACROSS THE COASTAL WATERS WEDNESDAY BEFORE A COLD FRONT MOVES
THROUGH THE LOWER TEXAS COAST EARLY THURSDAY. WINDS WILL SHIFT TO
THE NORTH AND INCREASE IN THE WAKE OF THE FRONT THURSDAY. SMALL
CRAFT ADVISORIES FOR THE OFFSHORE WATERS WILL BE NEEDED THURS
MORNING AS A RESULT. WINDS AND SEAS DIMINISHING THURS NIGHT INTO
FRIDAY AS HIGH PRESSURE SETTLES ACROSS THE NORTHWEST GULF. WINDS
SHOULD QUICKLY VEER TO THE NORTHEAST AND EAST FRIDAY AND EAST TO
SOUTHEAST SATURDAY AS THE RIDGE MOVES QUICKLY EASTWARD ALLOWING AN
ONSHORE FLOW TO RETURN FRIDAY AFTERNOON.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
Hazardous weather outlook, Oct 31, 2:29 AM CST, 21 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
329 AM CDT MON OCT 31 2011
TXZ248>257-011100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
329 AM CDT MON OCT 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH DUE TO SWELLS FROM THE EAST.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A MODERATE TO HIGH RISK OF RIP CURRENTS IS LIKELY AT LOCAL BEACHES
TUESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-011100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
329 AM CDT MON OCT 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A SMALL CRAFT ADVISORY IS LIKELY FOR PORTIONS OF THE ADJACENT
COASTAL WATERS OF DEEP SOUTH TEXAS THURSDAY THROUGH FRIDAY MORNING
DUE TO STRONG WINDS AND ROUGH SEAS PRODUCED BY THE PASSAGE OF A
COLD FRONT EARLY THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Brooks
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Exceptional (D4) Drought continued to cover all but the northwestern corner of Brooks County through November. Impact on livestock remained extreme, with no grazing available and herds being liquidated. Loss/damage estimated were not available as of this writing.
Drought, Cameron
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Extreme (D3) Drought covered the western two thirds of Cameron County through most of November, with the exception of a small pocket of Severe (D2) Drought from Santa Rosa to La Feria which held on for the first week of the month (November 1st to 7th). Exceptional (D4) Drought continued east of Federal Highway 77. A bout of light rain, adding up to 0.25 to 0.50 inches along Highway 77 on the 10th, was not enough to alleviate conditions, as dry air surged in behind the rain, which was non-tropical in origin.
Windy and extremely dry conditions to close out Thanksgiving weekend and continue through the 29th moved the needle to Exceptional (D4) for the entire County by month's end. Impact on the citrus, sugar, onion, and other harvests were still to be determined. Impact on livestock remained extreme, with no grazing available and herds being liquidated.
Drought, Coastal Cameron
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Other Federal Agency
Exceptional (D4) Drought continued across coastal Cameron County through November. A bout of light rain, adding up to nearly half an inch on the 10th, was not enough to alleviate conditions, as dry air surged in behind the rain, which was non-tropical in origin.
Drought, Willacy
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Extreme (D3) Drought covered the western half of inland Willacy County, with Exceptional (D4) Drought continuing over the eastern half of inland Willacy County (not including Port Mansfield), through November.
A blue norther cold front swept the area on the 27th, leaving gusty winds and extremely dry conditions. The extreme dry continued into the 29th. Impact on harvests of citrus and vegetables was unknown as of this writing. Impact on livestock remained extreme, with no grazing available and herds being liquidated.
Drought, Coastal Willacy
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Other Federal Agency
Exceptional (D4) Drought covered coastal Willacy County through November.
Drought, Hidalgo
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Exceptional (D4) Drought continued or intensified for nearly all of Hidalgo County for the majority of November. Initially Severe (D2) Conditions over extreme southeast portions, including Mercedes, deteriorated to Extreme (D3) on the 8th. Extreme (D3) conditions from Weslaco to Hidalgo (city) to begin the month deteriorated to Exceptional (D4) on the 8th. Grasses and harvests continued to wither dryland and citrus; additional damage/loss data was not available as of this writing. Impact on livestock remained extreme, with no grazing available and herds being liquidated.
A blue norther cold front swept through on Thanksgiving weekend, exacerbating the drought with extremely dry conditions through the 29th, gusty winds on the 27th, and a dry freeze in many areas on the morning of the 28th. By the 29th, the entire county was in Exceptional Drought.
Drought, Starr
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Exceptional (D4) Drought continued over the eastern half of Starr County, with Extreme (D3) Drought continuing over the western half of the county through November. The withering drought over the eastern half maintained a period, extending fourteen months, where less than five inches of rain fell in some spots!
Harvest production (vegetables and some citrus) continued through the month; damage/loss estimates were unknown as of this writing. Impact on livestock remained extreme, with no grazing available and herds being liquidated.
Drought, Zapata
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Extreme (D3) Drought continued over Zapata county through November.
Impact on livestock remained extreme, with no grazing available and herds being liquidated. Damage/loss information was not available as of this writing.
Drought, Jim Hogg
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Extreme (D3) Drought continued over all but the southeast corner of Jim Hogg County through November, where Exceptional (D4) Drought prevailed.
Impact on livestock remained extreme, with no grazing available and herds being liquidated. Damage/loss information was not available as of this writing.
Drought, Kenedy
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Exceptional (D4) Drought continued over all but the south central third of Kenedy County through November, where Extreme (D3) Drought prevailed due to residual soil moisture left behind from locally heavy rainfall on October 9th.
A blue norther crashing through the ranch on the 26th/27th brought three days of extremely dry condtions, with afternoon humidity falling to or below 10 percent through the 29th. Gusty winds to 40 mph further exacerbated conditions on the 27th, as did a dry freeze early on the 28th.
Impact on livestock remained extreme, with no grazing available and herds being liquidated. Damage/loss information was unavailable as of this writing.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, November 1 to 30, 2011$25 million · 24 events
- Drought in Texas, November 1 to 30, 2011$323,000 · 40 events
- Drought in Oklahoma, November 1 to 30, 201148 events
- Drought in New Mexico, November 1 to 30, 201136 events
- Drought in Texas, November 1 to 30, 201133 events
- Drought in Georgia, November 1 to 30, 201126 events
- Drought in Oklahoma, November 1 to 30, 201125 events
- Winter Storm and Heavy Snow in Wyoming, November 1 to 2, 201125 events
- Drought in Kansas, November 1 to 30, 201124 events
- Drought in Texas, November 1 to 30, 201124 events
- Drought in Alabama, November 1 to 30, 201123 events
- Drought in Texas, November 1 to 30, 201121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347999, 348000, 348001, 348002, 348003, 348004, 348006, 348007, 348009, 348010.